Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 33, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 15, 1998, 6:34 PM CDT for Fillmore County, Houston County, Winona County, Minnesota. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 15, 1998, 6:34 PM CDT (23:34 UTC)
- Expired
- May 15, 1998, 7:20 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Fillmore County, MN, Houston County, MN, Winona County, MN
The radar
The La Crosse radar (KARX), 48 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 6:38 PM CDT | Thunderstorm Wind 58 | Winona, MN | |
| May 15, 6:40 PM CDT | Thunderstorm Wind 52 | Winona, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 15, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1571 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 642 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 179 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.5
The text
As transmitted, in the capitals the NWS used until 2016.
610 WUUS1 KLSE 152333 RRA SVRLSE MNC045-055-169-160020- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 634 PM CDT FRI MAY 15 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WINONA COUNTY IN SOUTHEASTERN MINNESOTA EASTERN FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA HOUSTON COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 720 PM CDT * AT 635 POM CDT...SPOTTERS INDICATED A LINE OF SEVERE THUNDERSTORMS WINONA TO DECORAH... MOVING NORTHEAST AT 45 MPH. * THIS LINE OF SEVERE THUNDERSTORMS WILL BE NEAR... WINONA...HOUSTON AND CALEDONIA BY 540 GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. RLB/MRN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 1:30 PM CDT, 5 hours 4 minutes earlier.
Area forecast discussion, May 15, 1:30 PM CDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 130 PM CDT FRI MAY 15 1998 SURFACE ANALYSIS PLACES LOW PRESSURE ACROSS SOUTHEAST NEBRASKA WITH MAIN SURFACE CONVERGENCE FROM THE EASTERN DAKOTAS SOUTH INTO THE LOW. SHORTWAVE ACROSS EASTERN NEBRASKA IS FORECAST TO BECOME NEGATIVELY TILTED AS IT MOVES TOWARDS THE UPPER MISSISSIPPI VALLEY THIS EVENING. 12Z ETA LOOKS TO HAVE A DECENT HANDLE ON THE CURRENT SITUATION AND HAVE FOLLOWED. QG FORCING IN THE 700 MB TO 500 MB LAYER WOULD SUGGEST THAT WAVE DYNAMICS FROM THE VORTICITY CENTER BECOMES STRONGEST ACROSS THE ARX CWFA LATE THIS AFTERNOON INTO THE EVENING HOURS. THE WAVE SHOULD HELP PUSH THE COLD FRONT CURRENTLY ACROSS THE EASTERN DAKOTAS TO NEAR THE MISSISSIPPI RIVER BY MIDNIGHT. THE ATMOSPHERE SHOULD BE JUICED GIVEN SURFACE BASED CAPES OF 2000-3000 J/KG AND SURFACE DEWPOINTS IN THE UPPER 60S TO AROUND 70. 0-3KM SHEAR PROFILES OF 30-40KTS WOULD SUGGEST SQUALL LINES ARE STILL POSSIBLE...HOWEVER WOULDNT RULE OUT SUPERCELLS EITHER ESPECIALLY EARLY ON SINCE SHEAR PROFILES STILL INCREASE SLIGHTLY OUT TO 6KM. THE BOTTOM LINE IS THAT THE ATOMPSHERE REMAINS JUICED AND WITH THE MODERATE RISK FROM SPC WILL KEEP SEVERE WEATHER A POSSIBILITY ESPECIALLY LATE THIS AFTERNOON AND EVENING. NGM GUIDANCE VALUES LOOK LIKE A GOOD PLACE TO START WITH TEMPERATURES. KING
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha, Winona | 63 min |
| May 15, 4:52 PM CDT | Severe Thunderstorm Warning | ARX | Fillmore, Houston | 63 min |
| May 15, 5:09 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 46 min |
| May 15, 5:12 PM CDT | Tornado Warning | ARX | Olmsted, Winona | 48 min |
| May 15, 5:30 PM CDT | Tornado Warning | ARX | Wabasha | 50 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.